Pulmonary toxicity in patients receiving low-dose amiodarone

Michael C. Ott, Andras Khoor, Jack P. Leventhal, Timothy E. Paterick, Charles Dwayne Burger

Research output: Contribution to journalArticle

102 Citations (Scopus)

Abstract

Rationale: Although there have been reports of pulmonary toxicity with low-dose amiodarone, it is generally believed that low-dose therapy is safe. Methods: The clinical data for eight patients identified from a retrospective chart review are presented. Results: All of the patients were receiving amiodarone, 200 mg/d, for an average of 2 years. The average age was 77 years (range, 65 to 89 years). Seven of the eight patients were male. Seven of the eight patients presented with dyspnea on exertion, and three of the eight patients presented with cough. All of the patients had a clinical diagnosis of amiodarone-induced pulmonary, toxicity. Open-lung biopsies were obtained on two patients that were consistent with amiodarone-induced pulmonary toxicity. None of the patients were in congestive heart failure. Treatment involved cessation of amiodarone. In addition, three patients received corticosteroids. Five of the patients improved symptomatically with this conservative approach, and four patients improved radiographically. One patient died with progressive respiratory insufficiency (presumably from amiodarone pulmonary toxicity). One patient was unavailable for follow-up. Conclusion: Amiodarone-induced pulmonary toxicity, can occur at a daily dose of 200 mg. Clinicians must remain alert to this possibility, even with this low-dose therapy.

Original languageEnglish (US)
Pages (from-to)646-651
Number of pages6
JournalChest
Volume123
Issue number2
DOIs
StatePublished - Feb 1 2003

Fingerprint

Amiodarone
Lung
Withholding Treatment
Cough
Respiratory Insufficiency
Dyspnea
Adrenal Cortex Hormones
Heart Failure

Keywords

  • Amiodarone
  • Antiarrhythmics
  • Drug toxiciy
  • Pulmonary medicine

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this

Pulmonary toxicity in patients receiving low-dose amiodarone. / Ott, Michael C.; Khoor, Andras; Leventhal, Jack P.; Paterick, Timothy E.; Burger, Charles Dwayne.

In: Chest, Vol. 123, No. 2, 01.02.2003, p. 646-651.

Research output: Contribution to journalArticle

Ott, Michael C. ; Khoor, Andras ; Leventhal, Jack P. ; Paterick, Timothy E. ; Burger, Charles Dwayne. / Pulmonary toxicity in patients receiving low-dose amiodarone. In: Chest. 2003 ; Vol. 123, No. 2. pp. 646-651.
@article{eaa1092667ae46e19ba003ed8b965095,
title = "Pulmonary toxicity in patients receiving low-dose amiodarone",
abstract = "Rationale: Although there have been reports of pulmonary toxicity with low-dose amiodarone, it is generally believed that low-dose therapy is safe. Methods: The clinical data for eight patients identified from a retrospective chart review are presented. Results: All of the patients were receiving amiodarone, 200 mg/d, for an average of 2 years. The average age was 77 years (range, 65 to 89 years). Seven of the eight patients were male. Seven of the eight patients presented with dyspnea on exertion, and three of the eight patients presented with cough. All of the patients had a clinical diagnosis of amiodarone-induced pulmonary, toxicity. Open-lung biopsies were obtained on two patients that were consistent with amiodarone-induced pulmonary toxicity. None of the patients were in congestive heart failure. Treatment involved cessation of amiodarone. In addition, three patients received corticosteroids. Five of the patients improved symptomatically with this conservative approach, and four patients improved radiographically. One patient died with progressive respiratory insufficiency (presumably from amiodarone pulmonary toxicity). One patient was unavailable for follow-up. Conclusion: Amiodarone-induced pulmonary toxicity, can occur at a daily dose of 200 mg. Clinicians must remain alert to this possibility, even with this low-dose therapy.",
keywords = "Amiodarone, Antiarrhythmics, Drug toxiciy, Pulmonary medicine",
author = "Ott, {Michael C.} and Andras Khoor and Leventhal, {Jack P.} and Paterick, {Timothy E.} and Burger, {Charles Dwayne}",
year = "2003",
month = "2",
day = "1",
doi = "10.1378/chest.123.2.646",
language = "English (US)",
volume = "123",
pages = "646--651",
journal = "Chest",
issn = "0012-3692",
publisher = "American College of Chest Physicians",
number = "2",

}

TY - JOUR

T1 - Pulmonary toxicity in patients receiving low-dose amiodarone

AU - Ott, Michael C.

AU - Khoor, Andras

AU - Leventhal, Jack P.

AU - Paterick, Timothy E.

AU - Burger, Charles Dwayne

PY - 2003/2/1

Y1 - 2003/2/1

N2 - Rationale: Although there have been reports of pulmonary toxicity with low-dose amiodarone, it is generally believed that low-dose therapy is safe. Methods: The clinical data for eight patients identified from a retrospective chart review are presented. Results: All of the patients were receiving amiodarone, 200 mg/d, for an average of 2 years. The average age was 77 years (range, 65 to 89 years). Seven of the eight patients were male. Seven of the eight patients presented with dyspnea on exertion, and three of the eight patients presented with cough. All of the patients had a clinical diagnosis of amiodarone-induced pulmonary, toxicity. Open-lung biopsies were obtained on two patients that were consistent with amiodarone-induced pulmonary toxicity. None of the patients were in congestive heart failure. Treatment involved cessation of amiodarone. In addition, three patients received corticosteroids. Five of the patients improved symptomatically with this conservative approach, and four patients improved radiographically. One patient died with progressive respiratory insufficiency (presumably from amiodarone pulmonary toxicity). One patient was unavailable for follow-up. Conclusion: Amiodarone-induced pulmonary toxicity, can occur at a daily dose of 200 mg. Clinicians must remain alert to this possibility, even with this low-dose therapy.

AB - Rationale: Although there have been reports of pulmonary toxicity with low-dose amiodarone, it is generally believed that low-dose therapy is safe. Methods: The clinical data for eight patients identified from a retrospective chart review are presented. Results: All of the patients were receiving amiodarone, 200 mg/d, for an average of 2 years. The average age was 77 years (range, 65 to 89 years). Seven of the eight patients were male. Seven of the eight patients presented with dyspnea on exertion, and three of the eight patients presented with cough. All of the patients had a clinical diagnosis of amiodarone-induced pulmonary, toxicity. Open-lung biopsies were obtained on two patients that were consistent with amiodarone-induced pulmonary toxicity. None of the patients were in congestive heart failure. Treatment involved cessation of amiodarone. In addition, three patients received corticosteroids. Five of the patients improved symptomatically with this conservative approach, and four patients improved radiographically. One patient died with progressive respiratory insufficiency (presumably from amiodarone pulmonary toxicity). One patient was unavailable for follow-up. Conclusion: Amiodarone-induced pulmonary toxicity, can occur at a daily dose of 200 mg. Clinicians must remain alert to this possibility, even with this low-dose therapy.

KW - Amiodarone

KW - Antiarrhythmics

KW - Drug toxiciy

KW - Pulmonary medicine

UR - http://www.scopus.com/inward/record.url?scp=0037332015&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037332015&partnerID=8YFLogxK

U2 - 10.1378/chest.123.2.646

DO - 10.1378/chest.123.2.646

M3 - Article

C2 - 12576397

AN - SCOPUS:0037332015

VL - 123

SP - 646

EP - 651

JO - Chest

JF - Chest

SN - 0012-3692

IS - 2

ER -